A couple of friends from university who purchased and sold fentanyl, a deadly drug, on the dark web are now in jail.
Aaron Gledhill, 30 and Ross Brennan, 28 raked in hundreds of pounds in profits making and selling the deadly painkiller as well as other illicit drugs.
In the past 9 months in the UK, at least 70 individuals have died as a result of ingesting fentanyl, usually when combined with heroin.
Gledhill and Brennan are from Huddersfield and they both pleaded guilty to money laundering and drug charges.
Judge Andrew Stubbs of York Crown Court, sentenced Gledhill to 3 years and 9 months, and Brennan got a 13 year and 8-month jail sentence.
Brennan has autism and his neighbours raised concerns about his welfare to North Yorkshire Police, who later uncovered the operation.
The police discovered a synthetic drug production lab along with more common drugs. They also unearthed computers that showed, after months of investigation, a sophisticated business of drug dealing on the dark web using a business known as ‘Savage Henry’.
Gledhill and Brennan met in Huddersfield at university and were making up to £1,000 daily from AlphaBay, an illegal online supermarket, for 2 years, but the site is now closed.
Investigators were only able to use an estimate of how much they took in from the number of transactions because they use data-shredding software to get rid of evidence. The site, however, got over 4,000 reviews.
The value of the operation was anywhere from £275,000 to £1.5m, depending on the value of the volatile virtual currency Bitcoin, which they used for trade.
What is Fentanyl?
Fentanyl exploded in the news headlines after it was linked to Prince’s (US singer) death. It is a very powerful painkiller that is used to treat severe chronic or breakthrough pain when other meds are unresponsive.
This painkiller is an opioid and it works by imitating endorphins, the natural painkillers in the body, which block pain signals to the brain.
As per the Drug Enforcement Agency in America, it is 50 times as potent as heroin.
If not used as prescribed, there is a significantly increased risk of harm.
The symptoms of a fentanyl overdose include slow and problematic breathing, vomiting and nausea, a rise in blood pressure and dizziness.